MAUDE Adverse Event Report: STRYKER GMBH SCALED DRILL Ø2.5MM, AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCALED DRILL Ø2.5MM, AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 703966
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/17/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "patient was in operative room undergoing open reduction with internal fixation (orif) left acetabulum.In order to place pelvic screws, a long stryker 2.5mm drill bit was being used.During drill use, the tip of the drill bit broke off and this was immediately noticeable as fluoroscopy was used throughout the procedure as needed.Doctor attempted to remove the threads, but because they were unable to be removed easily, the drill tip was left in the bone in order to prevent further trauma to the bone.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the drill is broken as complained.The device inspection revealed the following: the visual inspection has shown that the drill bit is broken apart at the crossover from the cutting flutes to the shaft.The fragment is missing as it was not possible to remove it.The turning test on the table has shown that the shaft is slightly bent at the forefront.There is plastic deformation at the breakage area visible and the remainder of the cutting edges is blunt.These damages could be an indication for a excessive metallic contact during use.The fracture face has the typical view of a ductile overload fracture, where the applied force does lead to permanent distortion with a subsequent fracture.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The event was caused by a mechanical overload, most likely caused by an excessive metallic contact.Too much lateral stress may also have played a certain role as the shaft is slightly bent at the forefront.If more information is provided, the case will be reassessed.

Brand Name
SCALED DRILL Ø2.5MM, AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18652331
Report Number0008031020-2024-00060
Device Sequence Number7187255
Product Code LXH
UDI-Device Identifier07613252719861
UDI-Public07613252719861
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number703966
Device Lot NumberKU143253
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/12/2024
Supplement Date Received by Manufacturer03/06/2024
Initial Report FDA Received Date02/06/2024
Supplement Report FDA Received Date04/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/03/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexMale